Thunderstorm Wind, Russell
- When
- June 14, 5:05 PM EST to 5:15 PM EST
- Where
- Russell County, Lebanon
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.900, -82.083
Several trees down countywide
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 2:28 PM EST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 328 PM EDT MON JUN 14 2004 .SHORT TERM...(MONDAY NIGHT THROUGH TUESDAY)...EXPECTED COVERAGE OF PRECIPITATION DID NOT DEVELOP AS WIDESPREAD AS EARLIER THOUGHT TODAY. DESPITE ABUNDANT MOISTURE IN THE REGION...LITTLE CONVECTION HAS FIRED UP TODAY. AS A RESULT...HAVE NOT GONE VERY HIGH ON POPS THIS EVENING...BUT KEPT THEM IN THE LIKELY CATEGORY. FOR TOMORROW...SHOWERS AND THUNDERSTORMS MOVE FROM SOUTH TO NORTH AND ARE PROGGED TO ENTER OUR FA BY 12Z. AROUND 10Z HAVE STARTED LIKELY POPS SOUTH AND THEN INCREASED THROUGHOUT THE DAY MOST AREAS ASIDE FROM NORTHERN PLATEAU AND LEE AND WISE COUNTIES IN SW VA. THIS WAS DONE AS IT IS EXPECTED THAT THE STORMS WILL HAVE SOMEWHAT OF A NE COMPONENT TO THEIR MOTION AND WILL JUST MISS THOSE AREAS. POPS RISE TO 70 IN THE MOUNTAINS TOMORROW AND 60 VALLEY AREAS. FOR TEMPS...USED A COMBINATION OF THE ETA AND GFS VALUES AS PREVIOUS NIGHTS MINS HAVE NOT DROPPED AS LOW AS THE MAV HAS FORECASTED. FORECAST REASONING...LOOKING AT THE ETA AND GFS ONE IS PRESENTED WITH TWO DIFFERENT WEATHER PICTURES. THE GFS...BEING THE WETTER OF THE TWO MODELS HAS PLACED TWO BLOBS OF PRECIPITATION IN THE SOUTHEAST. ONE OVER NE GA AND THE OTHER OVER NW ALABAMA AT 12Z TUESDAY. THESE AREAS OF PRECIP CONTINUE TO WORK TO THE NE AND BY 18Z EXTEND FROM AN AVL TO BNA LINE. QPF VALUES IN THESE AREAS EXCEED 1.9 INCHES. BY 00Z THESE BLOBS HAVE MOVED ON AND WEAKENED CONSIDERABLY. THINK THE GFS IS DOING WHAT IT HAS DONE MOST OF THE LAST MONTH AND OVERDONE ITS PRECIP FORECAST. SO HAVE DISCOUNTED THE HEAVY RAIN EVENT AND THE BROAD BRUSHED PRECIPITATION FIELD. THE ETA MODEL...WHICH WAS RELIED ON HEAVILY FOR THIS FORECAST...IS NOT AS WET BUT STILL IN TIMING WITH THE GFS MOVEMENT OF THE SYSTEM. THE ETA STARTS PRECIP DOWN IN CHA AROUND 10Z...AND HAVE ACCORDINGLY RAISED POPS TO LIKELY AT THAT TIME. THE ETA MOVES THE PRECIP UP INTO THE TENNESSEE VALLEY AND SLOWLY WEAKENS IT BY NIGHTFALL. MOST OF THE PRECIP AGAIN...FORECASTED BY THE ETA REMAINS OFF THE PLATEAU AREAS AND THIS IS WHY HAVE NOT RAISED POPS TO LIKELY ON THE PLATEAU. AS FAR AS MOS NUMBERS GO...FOR THE LAST FEW DAYS THE MAV POPS HAVE BEEN EXTREMELY HIGH. FOR TOMORROW...VALUES OF 100 POP DOWN SOUTH ON THE MAV CONTRAST GREATLY WITH THE 80 POPS FROM THE ETA. THE ETA ALSO DECREASES POPS QUICKER THAN THE GFS...WHICH WANTS TO LINGER PRECIP IN THE FA. FORECAST PROBLEM COMES DOWN TO WHETHER OR NOT TO PLAY A POP GAME AND GO WITH HIGHER NUMBERS. BASED ON THE LAST COUPLE OF DAYS AND EXPERIENCE...WILL NOT GO WITH THE HIGH POPS SUGGESTED BY THE MODELS. ETA MODEL SEEMS TO BE PERFORMING BEST AT THIS TIME AND WAS USED TO MAINLY DEVELOP THE FORECAST FOR THE SHORT TERM. A FLOOD WATCH WAS CONSIDERED...BUT DUE TO THE SPOTTY NATURE OF THE SHOWERS SEEN TODAY AND THE FACT THAT THE ETA MODEL WAS THE MODEL OF CHOICE FOR THIS FORECAST...BACK OFF OF THE WATCH. HOWEVER...SOME LOCATIONS MAY SEE SOME FLOODING PROBLEMS IF HEAVY RAIN OCCURS IN THE NORMALLY FLOOD PRONE PLACES. FOR MORE INFORMATION ON FLOODING CONCERNS...CHECK THE HAZARDOUS WEATHER OUTLOOK ISSUED BY THIS OFFICE AT AWIPS HEADER MEMHWOMRX OR WMO HEADER FLUS44 KMRX. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...SCATTERED ACTIVITY SHOULD CONTINUE INTO TUESDAY EVENING...WITH THE HIGHEST POPS IN THE MOUNTAINS. WILL KEEP 20 POPS FOR AFTER MIDNIGHT WITH MOISTURE LINGERING. ANOTHER SHORTWAVE MOVES IN ON WEDNESDAY...WILL KEEP CHANCE POPS GOING DURING THE AFTERNOON AND EVENING HOURS AND DRY AFTER MIDNIGHT. A COLD FRONT APPROACHES ON THURSDAY...WILL KEEP CHANCE POPS GOING ON THURSDAY AND FRIDAY. FRONT LINGERS IN REGION ON SATURDAY...WILL CONTINUE WITH THE CHANCE POPS. ANOTHER COLD FRONT MOVES IN ON SATURDAY NIGHT...BRINGING MORE SCATTERED ACTIVITY SATURDAY NIGHT AND SUNDAY. FRONT PUSHES OUT SUNDAY NIGHT...SHOULD BE DRY BY SUNDAY NIGHT AND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 79 72 87 / 60 60 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 80 70 86 / 50 60 40 40 OAK RIDGE, TN 70 79 70 85 / 50 60 40 40 TRI CITIES AIRPORT, TN 68 79 68 84 / 50 60 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && KG/BB/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT MON JUN 14 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-151000- ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN- CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC- COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN- HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN- LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN- NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN- NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN- ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN- SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN- SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA- WASHINGTON TN-WEST POLK TN-WISE VA- 300 PM EDT (405 AM CDT) MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION ...INCREASING IN COVERAGE BY EARLY EVENING. AS THE NIGHT PROGRESSES ...THESE STORMS AND SHOWERS WILL BECOME MOST WIDESPREAD IN THE HIGHER TERRAIN AND IN SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH ANY THUNDERSTORM...BUT ESPECIALLY IN THE APPALACHIAN MOUNTAINS. RAIN RATES IN THE HEAVIEST SHOWERS COULD EXCEED ONE INCH PER HOUR...AND OVER TWO INCHES IN THREE HOURS. MOST SHOWERS AND STORMS WILL BE MOVING NORTHEAST AT AROUND 25 MPH. IF YOU LIVE IN AN AREA THAT IS NORMALLY FLOOD PRONE...OR IF YOU HAVE HAD FLOODING RECENTLY...BE VERY CAREFUL. THERE IS A POTENTIAL FOR LOCAL FLOODING TONIGHT AND TUESDAY. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN A FEW STORMS MAY BECOME STRONG ENOUGH MONDAY EVENING TO PRODUCE SMALL HAIL OR MODERATE GUSTY WINDS. THESE...HOWEVER...WILL BE ISOLATED AND WILL NOT LAST LONG. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH THURSDAY...WITH THE THREAT OF LOCALLY HEAVY RAINS REMAINING GREATER THAN THE LIKELIHOOD OF SEVERE THUNDERSTORMS. MOISTURE ASSOCIATED WITH A LOW PRESSURE SYSTEM IN THE GULF COAST REGION...AND A COLD FRONT SAGGING SOUTHWARD FROM THE OHIO VALLEY REGION...WILL BE THE MAIN FEATURES RESPONSIBLE FOR THE WET WEATHER. THE CHANCES OF SHOWERS AND STORMS MAY DIMINISH BY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. BB/KG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 9 NW MURPHY 35.19N 84.14W
06/12/2004 CHEROKEE NC UTILITY COMPANY
TWO TREES DOWN ON POWERLINES AT BEAR PAW VILLAGE.
0755 PM TSTM WND DMG 9 W MAYNARDVILLE 36.25N 83.97W
06/12/2004 UNION TN UTILITY COMPANY
SEVERAL TREES AND POWERLINES DOWN ON AND ALONG HIGHWAY
61.
0805 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
06/12/2004 CLAIBORNE TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN COUNTYWIDE ON ROADWAYS.
0805 PM TSTM WND DMG 5 WSW NEW MARKET 36.07N 83.64W
06/12/2004 JEFFERSON TN UTILITY COMPANY
1 TREE AND POWERLINES DOWN ON BEAVER CREEK ROAD.
0805 PM TSTM WND DMG 5 NNE NEW MARKET 36.17N 83.52W
06/12/2004 JEFFERSON TN UTILITY COMPANY
1 TREE AND POWERLINES DOWN NEAR GRAINGER COUNTY BORDER.
&&
FEF/MEPPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND DMG SEYMOUR 35.87N 83.77W
06/12/2004 SEVIER TN LAW ENFORCEMENT
TREE DOWN ON CHAPMAN HIGHWAY NEAR SEYMOUR.
0400 PM TSTM WND DMG BRISTOL VA 36.61N 82.17W
06/12/2004 CITY OF BRISTOL VA DEPT OF HIGHWAYS
TWO TREES DOWN NEAR BOYS CLUB IN CITY OF BRISTOL VA
0405 PM TSTM WND DMG 5 W GLADE SPRING 36.79N 81.86W
06/12/2004 WASHINGTON VA LAW ENFORCEMENT
POWER LINES DOWN ON RICH VALLEY ROAD NEAR MEADOWVIEW.
0430 PM TSTM WND DMG WINFIELD 36.56N 84.45W
06/12/2004 SCOTT TN LAW ENFORCEMENT
TREE DOWN ON PLEASANT GROVE ROAD IN WINFIELD.
0430 PM TSTM WND DMG 2 N ONEIDA 36.53N 84.51W
06/12/2004 SCOTT TN DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ACROSS MAINLY NORTHERN PORTIONS OF
THE COUNTY.
0500 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
06/12/2004 LOUDON TN TRAINED SPOTTER
SEVERAL WRIST SIZE LIMBS AND A LARGE UMBRELLA WITH STAND
THROWN ACROSS YARD.
0505 PM FLASH FLOOD 5 W GLADE SPRING 36.79N 81.86W
06/12/2004 WASHINGTON VA LAW ENFORCEMENT
SEVERAL PEOPLE TRAPPED IN LITTLE AND J STORE IN
MEADOWVIEW. PARKING LOT UNDER 5 FEET OF WATER. MOST ROADS
IN MEADOWVIEW CLOSED DUE TO FLOODING.
0545 PM HAIL PIKEVILLE 35.61N 85.20W
06/12/2004 0.75 INCH BLEDSOE TN PUBLIC
DIME TO PENNY SIZE HAIL AND AN APPLE TREE DOWN IN
PIKEVILLE. REPORTED BY PUBLIC.
0550 PM FLASH FLOOD 3 SW GLADE SPRING 36.76N 81.81W
06/12/2004 WASHINGTON VA LAW ENFORCEMENT
I-81 AT MILE MARKER 26, ONE LANE UNDER WATER. HILLMAN HWY
AND HWY 11 UNDER WATER IN SEVERAL LOCATIONS.
0550 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
06/12/2004 BLEDSOE TN LAW ENFORCEMENT
TREE DOWN IN PIKEVILLE. REPORTED BY SHERIFFS OFFICE.
0607 PM TSTM WND DMG 2 NW VONORE 35.62N 84.26W
06/12/2004 MONROE TN FIRE DEPT/RESCUE
3 BOATS BLOWN FROM DOCK, 3 CHIMNEYS BLOWN FROM HOMES,
LOTS OF TREES DOWN, WIND ESTIMATED AT OVER 70 MPH.
REPORTED BY TELLICO BOATER ALERT RESPONCE TEAM.
0620 PM TSTM WND DMG ONEIDA 36.50N 84.51W
06/12/2004 SCOTT TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE NORTH HALF OF THE COUNTY.
0655 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
06/12/2004 CAMPBELL TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS WEST HALF OF COUNTY.
0715 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/12/2004 KNOX TN LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS EAST HALF OF COUNTY.
0715 PM HAIL RUSSELLVILLE 36.26N 83.20W
06/12/2004 0.75 INCH HAMBLEN TN TRAINED SPOTTER
PENNY SIZE HAIL AT THE NATIONAL GUARD ARMORY IN
RUSSELVILLE.
0720 PM TSTM WND DMG 9 NW MURPHY 35.19N 84.14W
06/12/2004 CHEROKEE NC UTILITY COMPANY
TWO TREES DOWN ON POWERLINES AT BEAR PAW VILLAGE.
0730 PM TSTM WND DMG 6 N MURPHY 35.18N 84.03W
06/12/2004 CHEROKEE NC LAW ENFORCEMENT
TREE DOWN ON DUKE LODGE ROAD.
0750 PM TSTM WND DMG MOSHEIM 36.19N 82.96W
06/12/2004 GREENE TN EMERGENCY MNGR
NUMEROUS TREES DOWN IN AND AROUND MOSHEIM.
0755 PM TSTM WND DMG 9 W MAYNARDVILLE 36.25N 83.97W
06/12/2004 UNION TN UTILITY COMPANY
SEVERAL TREES AND POWERLINES DOWN ON AND ALONG HIGHWAY
61.
0800 PM TSTM WND DMG 2 SE BLAINE 36.12N 83.67W
06/12/2004 GRAINGER TN TRAINED SPOTTER
HOME UNDER CONSTRUCTION ON RICHLAND ROAD TOTALLY
DEMOLISHED.
0800 PM TSTM WND DMG BLAINE 36.14N 83.69W
06/12/2004 GRAINGER TN TRAINED SPOTTER
THREE LARGE TREES DOWN IN BLAINE.
0805 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
06/12/2004 CLAIBORNE TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN COUNTYWIDE ON ROADWAYS.
0805 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
06/12/2004 GREENE TN LAW ENFORCEMENT
ONE TREE DOWN ON ERWIN HIGHWAY JUST NORTH OF GREENEVILLE.
0805 PM TSTM WND DMG 5 WSW NEW MARKET 36.07N 83.64W
06/12/2004 JEFFERSON TN UTILITY COMPANY
1 TREE AND POWERLINES DOWN ON BEAVER CREEK ROAD.
0805 PM TSTM WND DMG 5 NNE NEW MARKET 36.17N 83.52W
06/12/2004 JEFFERSON TN UTILITY COMPANY
1 TREE AND POWERLINES DOWN NEAR GRAINGER COUNTY BORDER.
0835 PM TSTM WND DMG HAYESVILLE 35.05N 83.82W
06/12/2004 CLAY NC LAW ENFORCEMENT
NUMEROUS TREES DOWN AT HIGH BRIDGE PARK IN HAYESVILLE.
POSSIBLE TORNADO.
0905 PM FLASH FLOOD MOSHEIM 36.19N 82.96W
06/12/2004 GREENE TN EMERGENCY MNGR
MIDDLE CREEK RD. DOWN TO ONE LANE DUE TO HIGH WATER. THIS
LOCATION IS NEAR THE HIGHWAY 107 CROSS RD NEAR MOSHEIM.
0920 PM FLASH FLOOD MOSHEIM 36.19N 82.96W
06/12/2004 GREENE TN EMERGENCY MNGR
MOTHER AND CHILD TRAPPED IN A MOBILE HOME ON DELANEY RD
DUE TO VERY HIGH WATER.
0925 PM FLASH FLOOD MOSHEIM 36.19N 82.96W
06/12/2004 GREENE TN EMERGENCY MNGR
RESIDENTIAL FLOODING ON SHAKLEFORD RD.
&&
MEP/FEFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL KINGSPORT 36.53N 82.56W
06/14/2004 0.88 INCH SULLIVAN TN PUBLIC
NICKEL SIZE HAIL IN EAST KINGSPORT.
0510 PM TSTM WND DMG BRISTOL TN 36.57N 82.20W
06/14/2004 SULLIVAN TN LAW ENFORCEMENT
LOTS OF TREES DOWN COUNTY WIDE.
&&
MEPThe Jackson,KY radar (KJKL), 133 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees down countywide
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404433.